Dust Storm, Greater Phoenix Area
- When
- July 16, 7:00 PM MST to 10:00 PM MST
- Where
- Greater Phoenix Area forecast zone
- Reported by
- Trained Spotter
Near zero visibility reported in Tempe, Chandler and Queen Creek.
Strong thunderstorms and their associated winds caused very low visibility in many areas between Phoenix and Florence.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
Strong thunderstorms and their associated winds caused very low visibility in many areas between Phoenix and Florence.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 16, 4:25 PM MST, 2 hours 35 minutes earlier.
AZZ020>028-CAZ030>033-170600-
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION
NATIONAL WEATHER SERVICE PHOENIX AZ
425 PM MST MON JUL 16 2007
SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION
.SYNOPSIS...
A STRONG HIGH PRESSURE SYSTEM THAT WAS CENTERED OVER SOUTHERN UTAH
THIS PAST WEEKEND...WILL SHIFT EAST INTO NORTHERN NEW MEXICO THIS
WEEK. THIS POSITION WILL BE FAVORABLE FOR DEVELOPING AN INCREASING
THREAT FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER
CENTRAL AND EASTERN ARIZONA THROUGH THIS WEEKEND...WITH THUNDER
STORMS FINALLY SPREADING WEST TOWARD THE COLORADO RIVER VALLEY AND
SOUTHEAST CALIFORNIA BY FRIDAY AND SATURDAY.
&&
.SHORT TERM...
TONIGHT THROUGH THURSDAY...
A HEAT ADVISORY IS IN EFFECT FOR SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA THROUGH 8 PM MST. NOTE: THIS IS THE FIRST DAY
THAT HEAT ADVISORY THRESHOLD TEMPERATURES HAVE BEGUN TO LOWER FROM
PEAK THRESHOLD VALUES THAT WERE IN AFFECT FROM THE 25TH OF JUNE
THROUGH THE 15TH OF JULY...WHICH WAS 113 DEGREES F. THRESHOLD HEAT
ADVISORY TEMPERATURES ARE NOW 112 DEGREES...WHICH WILL TRIGGER
ANOTHER HEAT ADVISORY FOR TUESDAY DUE TO A PHOENIX FORECAST HIGH
TEMPERATURE OF 112. SINCE NO ADDITIONAL MEXICAN MOISTURE INPUT IS
EXPECTED THE NEXT FEW DAYS...AFTERNOON TEMPERATURES TUESDAY AND
WEDNESDAY WILL APPROACH THE 112 MARK IN PHOENIX.
OTHERWISE...PLOT DATA AND WEATHER BALLOON SOUNDINGS SHOWED LITTLE
CHANGE IN THE AIRMASS OVER YESTERDAY. MOISTURE BELOW 700 MB WAS
STILL MARGINALLY AT MONSOON LEVELS...WITH A FEW 300/250 MB SLIGHTLY
DYNAMICAL FEATURES IN THE MIX. AN UPPER LEVEL DEFORMATION ZONE
OVER EASTERN AZ WILL CONTINUE THROUGH THURSDAY. THEREFORE...WE ARE
LOOKING AT A REPEAT CONVECTIVE PATTERN THE NEXT SEVERAL DAYS... I.E.
AFTERNOON AND EARLY EVENING THUNDERSTORMS DEVELOPING OVER THE
MOUNTAINS NORTHEAST THROUGH SOUTHEAST OF PHOENIX...DRIFTING SLOWLY
WEST TOWARD THE CENTRAL DESERTS FOR A SLIGHT CHANCE OF THUNDERSTORMS
WITH GUSTY WINDS AND BLOWING DUST.
&&
.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
A LARGE INVERTED TROF LOCATED NEAR SOUTHEAST TEXAS...WILL MOVE WEST
TOWARD NORTHERN MEXICO BY LATE THURSDAY...FRIDAY AND SATURDAY. THIS
SYSTEM WILL PROVIDE INCREASING UPPER LEVEL DYNAMICS LEADING TO A
LARGER THAN NORMAL THUNDERSTORM OUTBREAK OVER THE STATE. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO SPREAD TOWARD THE COLORADO RIVER
VALLEY FRIDAY AND SATURDAY.
&&
.AVIATION...
JULY 16 23:25 UTC
CONVECTION CURRENTLY RINGS THE KPHX/KIWA AIRFIELDS AT A DISTANCE OF
50-60NM. RADAR TRENDS HAVE NOT BEEN OVERLY IMPRESSIVE THE PAST TWO
HOURS...AND AIRMASS OVER METRO PHOENIX IS STILL A BIT ON THE DRY
SIDE. STORM-LEVEL WINDFLOW /FROM THE SE/ ALSO REMAINS A BIT
UNFAVORABLE FOR TSTM ACTIVITY OVER THE METRO. LATEST MODELS ARE ALSO
INDICATING A LOW PROBABILITY FOR ACTIVITY OF KPHX/KIWA. THEREFORE...
I/VE KEPT ANY MENTION OF TSTMS OUT OF THE TAFS FOR NOW. WILL BE
CLOSELY MONITORING THE SITUATION AND WILL AMEND/UPDATE TAFS AS
NEEDED.
NO ISSUES AT WESTERN TAF SITES /KYUM...KIPL...KBLH/.
SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.
AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
AFTERNOON RH CONTINUES TO DROP BELOW 20 PERCENT ACROSS ALL DESERT
ZONES AS THE DIURNAL MIXING TAKES OVER...AND EVENTUALLY CONVECTION
DEVELOPS. LOWER LEVELS HAVE NOT SHOWN A BIG INCREASE IN RH OVER THE
PAST COUPLE DAYS...AND MODELS SHOW A GRADUAL INCREASE IN RH TOWARD
THE LATTER PART OF THE WEEK. MODELS ALSO KEEP THE CENTER OF THE
UPPER HIGH WELL TO THE NORTHEAST OF THE PHOENIX AREA...WITH BEST
CHANCES OF LIGHTNING ACTIVITY ACROSS ZONE 133 FOR TUESDAY AND
WEDNESDAY. GUSTY WINDS AND LIGHTNING WITH DRY FUELS REMAIN THE
PRIMARY FIRE WEATHER THREAT THIS WEEK...AT LEAST UNTIL WIDESPREAD
WETTING RAINS OCCUR.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...HEAT ADVISORY UNTIL 8 PM FOR SOUTH-CENTRAL ARIZONA DESERT ZONES
22...23...27...AND 28...CENTRAL AND WESTERN MARICOPA COUNTY
AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY...INCLUDING
THE GREATER PHOENIX AREA.
HEAT ADVISORY TUESDAY FOR SOUTH-CENTRAL ARIZONA DESERT ZONES
22...23...27...AND 28...CENTRAL AND WESTERN MARICOPA COUNTY
AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY...INCLUDING THE
GREATER PHOENIX AREA.
CA...NONE.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
SHORT TERM...VASQUEZ
LONG TERM...VASQUEZ
AVIATION..INIGUEZ
FIRE WX...10HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 645 AM MST MON JUL 16 2007 AZZ022-023-027-028-171300- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 645 AM MST MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FROM 10 AM TODAY UNTIL 8 PM MST THIS EVENING. SEE THE HEAT ADVISORY PRODUCT FOR MORE INFORMATION. A DUST STORM FROM THE SOUTHEAST OR EAST IS POSSIBLE THIS EVENING WITH DENSE BLOWING DUST CAUSING A SUDDEN REDUCTION IN VISIBILITY. THERE IS ALSO A SOMEWHAT BETTER CHANCE OF MAINLY EVENING THUNDERSTORMS WITH THE MAIN THREAT BEING THE DENSE BLOWING DUST AND STRONG GUSTY WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. REMEMBER THAT IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING... PULL OFF THE ROAD...PARK YOUR VEHICLE...TAKE YOUR FOOT OFF THE BRAKE PEDAL...AND TURN YOUR LIGHTS ALL THE WAY OFF. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CONTINUED THREAT OF A DUST STORM FROM THE SOUTHEAST OR EAST DURING THE EVENINGS AT LEAST THROUGH THURSDAY. DENSE BLOWING DUST CAUSING A SUDDEN REDUCTION IN VISIBILITY IS THE GREATEST HAZARD. THERE IS ALSO A SOMEWHAT BETTER CHANCE OF MAINLY EVENING THUNDERSTORMS WITH THE MAIN THREAT BEING THE DENSE BLOWING DUST AND STRONG GUSTY WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE. REMEMBER THAT IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING... PULL OFF THE ROAD...PARK YOUR VEHICLE...TAKE YOUR FOOT OFF THE BRAKE PEDAL...AND TURN YOUR LIGHTS ALL THE WAY OFF. THE CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO INCREASE BY THIS COMING WEEKEND. THE MAIN THREATS WITH THOSE STORMS ARE EXPECTED TO BE STRONG GUSTY POSSIBLY DAMAGING WINDS...LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-171300- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 645 AM MST MON JUL 16 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WITH THE MAIN HAZARDS BEING STRONG GUSTY POSSIBLY DAMAGING WINDS...LOCALLY HEAVY RAIN WITH FLOODING...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEK. THE MAIN THREATS ARE STRONG GUSTY POSSIBLY DAMAGING WINDS...LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING. MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE AND INTENSITY BY THIS COMING WEEKEND. THE MAIN THREATS WITH THOSE STORMS ARE EXPECTED TO BE SOME HEAVY RAIN WITH FLOODING...STRONG GUSTY POSSIBLY DAMAGING WINDS...AND DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-021-025-026-CAZ030>033-171300- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 645 AM MST MON JUL 16 2007 /645 AM PDT MON JUL 16 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS BY FRIDAY...INCREASING THIS COMING WEEKEND. THE MAIN THREATS WITH THOSE STORMS ARE EXPECTED TO BE STRONG GUSTY POSSIBLY DAMAGING WINDS... LOCALLY HEAVY RAIN WITH SOME FLOODING...AND DANGEROUS CLOUD TO GROUND LIGHTNING. DENSE BLOWING DUST IS ALSO POSSIBLE IN THE DESERT AREAS. REMEMBER THAT IF YOU ARE DRIVING AND SEE A DUST STORM APPROACHING... PULL OFF THE ROAD...PARK YOUR VEHICLE...TAKE YOUR FOOT OFF THE BRAKE PEDAL...AND TURN YOUR LIGHTS ALL THE WAY OFF. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ELLIS
1 dust storm. Local standard time, as filed.
Near zero visibility reported in Tempe, Chandler and Queen Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2007Every state in 2007This day in weather historyWarnings in Arizona, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40787.